If you missed Maggie’s initial post on providing support, please check it out. Yesterday had very scary moments, drug reactions and MS flares. As I was out of it, and in varying stages of puking, pain and consciousness, I asked Maggie to recount the events.
Benadryl induced craziness
It was just a normal day of seventy-two different medications and the start of the rabbit drugs or rATG. Prior to becoming a rabbit, they gave Carolyn pre-meds to help manage the side effects. The pre-meds were a steroid and Benadryl.
The nurse came in to stop the morning chemo, flush her lines and start the pre-meds. They went to clean her line, pushed the steroid and then pushed the Benadryl. Within 30 seconds, Carolyn started to cough violently, turn bright red and have extreme trouble breathing. She started to dry heave, continue to cough and squeaked out, “my throat feels like it is closing.”
Within one minute, her nurse had pushed various buttons calling in the cavalry. Literally, anyone who was within arm’s length and a part of the advance response team showed up in her room. Within 90 seconds, there were seven nurses (of varying levels) in the room, and then a few seconds later there were five other medical professionals waiting to help.
She was hooked up to different monitors, given oxygen, an EKG and then proceeded to be watched over like she was a strange creature. Everyone was like, “most people don’t have a reaction like that, but we’re just going to go with it.”
A few minutes later, everything started to even out and she felt much better. Moving forward, it will be noted to dilute the Benadryl and push it super, super, super slowly.
She is keeping everyone on their toes.
Next day reflections
I feel like the overdub for a movie or a newscaster right now, “Day Five: reporting from the war zone that is HSCT and its messy, scary and humbling. Back to you, Bob.” Today is the last day of chemo and rabbits, and then she gets a day “off” tomorrow. I know what you’re thinking… wow, an entire day off (but that isn’t off from other meds, anti-virals, antibiotics, magnesium, saline and blood draws, in addition to meds to help ward off mouth and intestinal ulcers, anti-nausea, pain management, etc.)
I’m tired, and if I feel that way, it’s a teeny tiny fraction of what Carolyn feels. That woman, our friend, is the epitome of resilience. Every day is a roller coaster, literally. While I have full faith in this process, I hope (beyond all hope) that researchers are working on less toxic ways to get a body to ground zero. This is brutal.
Things that are simply unacceptable about this process: Carolyn only seems to throw up when I’m the one helping out. Why can’t she throw up when Nicole (her sister) or someone else is there? I’ve been the designated driver my entire life and an EMT, and the only rule in my world is that I don’t deal with vomit. I’ve now held Carolyn’s vomit bags on multiple occasions and not thrown up. I consider this a win, and also… GROSS. The masks definitely help, but I’m not the girl to hold your hair back as you puke. Thankfully, I don’t have to hold her hair back because she has none.
I mentioned roller coasters above and this is honestly how it feels. She can go from chatting and pink, to gray and moaning within a few minutes depending on the drug they have given her. In the span of a few days, I’ve watched her blood pressure bottom out to 70/30 and her not be able to hear us, to having a bad reaction to meds they were pushing and turning red and unable to breathe, to shaking uncontrollably, to being unable to shift her leg under the blanket, to having her hands cramp up like claws due to spasticity, and the list goes on. Even though I logically understand what is happening, it is scary and uncomfortable and grueling.
The medical care has been top notch and I’m beyond impressed with their abilities, their attitudes and obvious care of their patients. If you are ever in this situation, or any medical situation, learn your nurses’ names and thank them. Learn the other team members’ names and thank them. Their jobs are NOT easy and they are keeping our loved ones alive. Yesterday, after a pretty up and down day, her main nurse thanked me for being there and said it was always so much easier when a friend or family member was there because it felt like an extension of the nursing team and helped the patient get through the hard stuff. When and if you can, be there for your person. Even if it is only for a few hours, because you can be that extra set of eyes and ears, and you usually know your person better than they do. This helps to give them a heads up if you think something is off or you see your person struggling. It isn’t easy, but it is worth it.
Just because chemo will be ending today, it doesn’t mean she is in the clear by any means. The next two weeks are probably going to be the roughest in this process for Carolyn. Her transplant is on Thursday, June 30. The next two weeks, July 1 through July 14, will most likely bring out the harder complications because of the cumulative effects of chemo, engraftment issues, neutropenia, infections, fatigue and more. The focus will be on supportive care with tons of meds, trying to keep her comfortable, and trying to ward off any infections before they happen. It is the time for patience, as we all just have to wait for her blood counts to rise.
I’m a fan of a podcast called We Can Do Hard Things, which is hosted by Glennon Doyle, Amanda Doyle and Abby Wambach. The name of the podcast comes from a line in Glennon’s book, Untamed. The full quote is, “I see your fear, and it’s big. I also see your courage, and it’s bigger. We can do hard things.”
This process redefines what is hard.
It is hard on Carolyn.
It is hard on her parents.
It is hard on her siblings.
It is hard on her friends.
It is hard.
And, we can do hard things.